Michigan, 2024

Hail in Michigan, February 27, 2024

February 27, 2024 · NWS IWX · 1 event in 1 county or zone

High temperatures soared into the 60s and 70s ahead of a dry-line type feature which sparked hail- and damaging-wind producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

High temperatures soared into the 60s and 70s ahead of a dry-line type feature which sparked hail- and damaging-wind producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 27, 6:54 PM EST, 2 hours 1 minute earlier. Its key messages:

  • Conditional chances for severe weather tonight between 7 PM to 12 AM ET. Lots of uncertainty on if storms develop, however, the environment is incredibly favorable.
  • The primary hazard will be large hail, which could be as large as 2"+ in diameter. Damaging winds and a few tornadoes cannot be ruled out.
  • Temperatures sharply drop into the 30s overnight and into early Wednesday morning. Combined with wind gusts of 30-35 mph, the wind chills will be in the single digits to teens. A slight chance for snow showers with little to no accumulation expected.
  • Dry through the weekend with increasing temperatures. Highs in the 40s Thursday then up into the 60s by the weekend.
Area forecast discussion, Feb 27, 6:54 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
654 PM EST Tue Feb 27 2024

.KEY MESSAGES...

- Conditional chances for severe weather tonight between 7 PM to 12
AM ET. Lots of uncertainty on if storms develop, however, the
environment is incredibly favorable.

- The primary hazard will be large hail, which could be as large as
2"+ in diameter. Damaging winds and a few tornadoes cannot be ruled
out.

- Temperatures sharply drop into the 30s overnight and into early
Wednesday morning. Combined with wind gusts of 30-35 mph, the wind
chills will be in the single digits to teens. A slight chance for
snow showers with little to no accumulation expected.

- Dry through the weekend with increasing temperatures. Highs in
  the 40s Thursday then up into the 60s by the weekend.

&&

.DISCUSSION...
Issued at 313 PM EST Tue Feb 27 2024

As of 20Z, surface temperatures are in the upper 60s in the
southeast to low 70s in the northwest this afternoon. South Bend has
already broken their daily record high temperature today; a high of
71 degrees so far today breaks the previous record of 69 degrees set
in 1976. Temperatures are highest where there has been the most
clearing. Visible GOES satellite imagery shows the leading edge of
stratocumulus clouds along US 30 and back through northeast
Illinois; this may be where storms initiate tonight along a
warm frontal-esque feature. In addition, low level moisture has
gradually increased today with dewpoints now in the mid to upper
50s.

There is low confidence and abundant uncertainty regarding the
severe weather threat tonight. From looking at surface and upper
level observations, the SPC mesoscale analysis page, a 1615Z
Valparaiso University sounding, and the 12Z sounding from NWS
Lincoln (ILX), there is a strong cap in place (CIN is about 150
J/kg on the ILX sounding). Should convective inhibition remain
in place this evening, storm development would be very limited.
It is possible we see a bimodal setup, with storms going both
north and south of our forecast area. The SPC Day 1 Outlook as
of 20Z depicts this, with areas of Enhanced Risk to our west and
south. Hi-res model guidance (especially recent runs of the
HRRR, FV3, ARW, and NAM) is starting to pick up on this
potential bimodal trend, with more organized linear convection
in the Enhanced Risk areas. A conditional Slight Risk remains in
place over our forecast area; our severe weather risk is truly
an all or nothing setup tonight. With sufficient daytime
heating, increasing low level moisture, and strong frontal
forcing, we should be able to erode the cap. My current thinking
is that a few isolated discrete supercells will develop in far
eastern Illinois and/or north-central Indiana as early as 00Z
and move quickly northeast, potentially increasing in coverage
across far northeast Indiana and northwest Ohio, moving into far
southern Lower Michigan around 03-04Z.

Synoptic scale ascent from an approaching cold front over the
Central Plains and a pseudo dryline feature in central Illinois (yes
you read that correctly) will provide ample forcing and lift for
storms. Should the cap erode tonight, a very favorable mesoscale
environment will be in place for severe weather across the CWA. Hi-
res model guidance has MUCAPE of 1000-1500 J/kg tonight. The SPC
mesoanalysis page and the 12Z sounding from NWS ILN shows steep mid
level lapse rates of 7-8 C/km and strong 0-6 km shear of 40-55 kts!
We also should be favorably placed under the left exit region of an
upper level jet streak this evening. Should strong capping
dissipate, these parameters indicate an auspicious environment
for severe storms to develop and strengthen. The only other
thing I could see being a limiting factor to storm development
is moisture. Although we have decent low level moisture, there
is still lacking mid level moisture as a result of the strong
capping that is in place. Should the moisture be limited, this
could reduce the amount of MUCAPE we have available. Timing for
storms, if they develop, will be after sunset and into the
early overnight hours, mainly in the 7 PM to 1 AM ET timeframe.
Large hail (2"+) will be the primary concern, with damaging
winds and a few tornadoes possible too. Stay weather aware and
have ways to receive warnings!

Temperatures sharply crash behind the cold front as it rapidly
sweeps through overnight. Highs Wednesday will be at midnight, with
temperatures falling throughout the day. From highs in the 70s today
to temperatures in the 30s tomorrow with wind chills in the teens,
it will be a dramatic change in 24 hours! A few snow showers are
possible Wednesday morning, with little to no accumulation expected
as the ground will be too warm. In addition, it will be a
breezy day Wednesday, with a tight post-frontal pressure
gradient. Northwest winds will gust up to 40 mph tomorrow. An
SPS for gusty winds or a Wind Advisory may be needed tomorrow,
but have decided to wait until the next forecast update to do so
due to the impending severe weather threat tonight.

After the weather whiplash that is severe weather, winter weather,
and a dramatic temperature drop all in 24 hours, we return to
quiet conditions late in the week and into the weekend.
Temperatures will be in the 40s on Thursday before rebounding
into the 60s by the weekend. Dry conditions prevail through
Sunday, before another chance for rain/storms Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 640 PM EST Tue Feb 27 2024

Conditions have been stabilizing at the start of the TAF period,
but CAPEs were still above 1500 J/Kg over nw Indiana. It looks
like there is a small window for storms about 02Z to 06Z when it
will be more favored for upper level support and modest
moisture. Adjusted timing of storms to match these latest
expectations. Incredible front upstream with the temperature
gradient across the front exceeded 60 degrees ahead of the front
into the deeper colder air. Snow showers possible after 12Z as
much colder air plunges southeast.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ043-046.

&&

DISCUSSION...Johnson
AVIATION...Skipper
Hazardous weather outlook, Feb 27, 3:30 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 PM EST Tue Feb 27 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-282030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
330 PM EST Tue Feb 27 2024 /230 PM CST Tue Feb 27 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms possible, mainly late this afternoon
into this evening. While the main threat will be large hail (some 2
inches or more in diameter), damaging winds and a few tornadoes will
be possible as well. There is uncertainty on if storms develop or
not, but if they do, the environment is extremely favorable for
severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures rapidly fall early Wednesday morning from the 60s into
the 30s by daybreak. Winds will be gusting up to 40 mph on Wednesday,
making for wind chills in the single digits to teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-282030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
330 PM EST Tue Feb 27 2024

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Isolated strong to severe thunderstorms are possible later today
into this evening, with the main threat being large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Conditions hazardous to small craft are possible Thursday night into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berrien

When
February 27, 8:55 PM EST to 9:00 PM EST
Where
Berrien County, 1.47 mi NNE of Sawyer
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
41.900, -86.570

The public reported that hail lasted about 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157254.